“SIDE EFFECT? Possible new link found between Pfizer jab and heart condition - the 5 symptoms to watch for”
We’ve seen reports in the media of a “probable link” between the Pfizer Covid-19 vaccine and a heart condition called myocarditis. This is the inflammation of the heart muscle, and can be caused by a number of different things.
This comes from data reported by Israel’s Ministry of Health on 2 June. It said: “There is some probability for a possible link between the second vaccine dose and the onset of myocarditis among young men aged 16 to 30.
“This link was found to be stronger among the younger age group, 16 to 19, compared to other age groups. This link became weaker the older the vaccinated individual is. In most cases myocarditis took the form of mild illness that passed within a few days.”
The health department said there had been 275 cases of myocarditis reported between December 2020 and May 2021.
Out of those, 148 occurred “around the time of vaccination”, with 27 being around the time of the first dose, and the remaining 121 being around the second from around five million people who had been vaccinated.
Although several teams in Israel were assembled to do an in-depth epidemiological investigation to analyse the infection monitoring data and the findings, this research has not been published in an academic paper or gone through the accompanying peer review process, so we cannot see all the evidence for ourselves. At least one paper on this subject has been published, but it only looks at six cases of myocarditis in young men who’d just had their vaccine.
Israel has not changed its policy and will continue to vaccinate males of this age.
As of 1 June, the Israeli panel said that there had been two fatal cases of myocarditis, but that the investigations of those deaths had been inconclusive, according to Science magazine.
Honesty in public debate matters
You can help us take action – and get our regular free email
What’s happening elsewhere?
The Centers for Disease Control in the US says that since April 2021 “increased cases of myocarditis and pericarditis have been reported in the United States after mRNA COVID-19 vaccination (Pfizer-BioNTech and Moderna), particularly in adolescents and young adults.”
It said at the end of May that it was actively monitoring reports of myocarditis (and pericarditis, another type of heart-related inflammation) following both the Pfizer and Moderna vaccines. It also said most reported cases were in teenage or young adult men age 16 or older.
In a statement to Reuters, Pfizer said: “It is important to understand that a careful assessment of the reports is ongoing and it has not been concluded that the mRNA COVID-19 vaccines cause myocarditis or pericarditis.”
The Medicines and Health products Regulatory Agency in the UK has not issued a statement on this, though continues to monitor adverse events potentially linked to vaccines with its Yellow Card reporting system.
What do these reports mean?
Dr Sam Mohiddin, consultant cardiologist at Barts Heart Centre said via the Science Media Centre: “It’s important to evaluate the evidence we have that there is a robust causal link when investigating potential side effects from vaccines. This link between the Pfizer jab and myocarditis in young men could be a genuine causal link but there is important context that we need to consider that will be looked at by researchers and regulators to untangle some of the potential sources of bias we may see in the data.”
He added that myocarditis in young men is “reasonably common” and seasonal in nature, with more cases at certain times of year. Also, if a symptom has been widely publicised as a potential side effect, more people may come forward having noticed they are having such symptoms.
Myocarditis can also be caused by viral infections and Covid-19 infection itself.